Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 41, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 2005, 8:07 PM CDT for Hughes County, Lyman County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2005, 8:07 PM CDT (01:07 UTC)
- Expired
- May 17, 2005, 8:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Hughes County, SD, Lyman County, SD
The radar
The Aberdeen radar (KABR), 181 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 180107
SVRABR
SDC065-085-180130-
/O.NEW.KABR.SV.W.0041.050518T0107Z-050518T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
807 PM CDT TUE MAY 17 2005
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LYMAN COUNTY IN CENTRAL SOUTH DAKOTA
HUGHES COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 830 PM CDT
* AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF JOE CREEK
REC AREA TO 6 MILES SOUTHEAST OF RELIANCE..MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WEST BEND REC AREA AROUND 815 PM CDT
LOWER BRULE AROUND 820 PM CDT
COUNSELOR CREEK REC AREA AROUND 825 PM CDT
GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4427 9997 4395 9982 4380 9946 4391 9935
4404 9948 4418 9961 4432 9970
$$
ALBRECHT1 follow-up statement
000
WWUS53 KABR 180119
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
819 PM CDT TUE MAY 17 2005
SDC065-085-180130-
/O.CON.KABR.SV.W.0041.000000T0000Z-050518T0130Z/
HUGHES SD-LYMAN SD-
819 PM CDT TUE MAY 17 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR LYMAN AND HUGHES
COUNTIES UNTIL 830 PM CDT...
AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CEDAR CREEK REC AREA TO
9 MILES SOUTHWEST OF LOWER BRULE TO OACOMA...AND MOVING NORTHEAST AT
25 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR JOE CREEK REC AREA BY 820 PM CDT.
NEAR WEST BEND REC AREA BY 825 PM CDT.
NEAR LOWER BRULE BY 830 PM CDT.
LAT...LON 4427 9997 4396 9980 4382 9944 4391 9935
4404 9948 4418 9961 4432 9970
$$
ALBRECHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:55 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, May 17, 2:55 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 255 PM CDT TUE MAY 17 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT BIGGEST CHALLENGE IN THE NEAR TERM STILL REVOLVES AROUND PCPN/SVR WX CHCS FOR TNT. VERY STRONG 5H WAVE CONT TO EJECT INTO PLAINS AREA. THE GFS REMAINS MUCH STRONGER WITH THIS FEATURE THAN THE NAM...BUT OVERALL FCST POSN IS SIMILAR. GOOD 2H-3H DIVERGENCE TAKES PLACE ACROSS ERN CWA WITH SYSTEM...WITH STRONG LOLVL JET COMING INTO PLAY BY EARLY EVENING. 17/00Z WRF MODEL SHOWING SQUALL LINE FORMATION ACROSS WRN SODAK LATER THIS AFTN...ADVECTING N AND E INTO NODAK/ERN SODAK. BEST 85H-7H Q-VECTOR CONVERGENCE ALSO FOLLOWS DIVERGENCE PATTERN WITH STRONGEST FORCING ACROSS NODAK AND SERN SODAK. PWATS INCREASE TO NEARLY 1.50 ACROSS ERN SODAK BY 06Z WED...WHICH IS 130-150% ABOVE NORMAL. NAM/GFS MBE VECTORS ON BUFKIT FALL TO 10KTS OR SO FOR ERN CWA AROUND 06Z WED...WITH BACKBUILDING POSSIBLE BASED ON LOW LEVEL JET. CONT HITTING POPS HARD OVERNIGHT AND ADDED MENTION OF HEAVY RAIN AND EXPANDED SVR MENTION. CURRENTLY WATCH #283 IN EFFECT FOR WRN CWA UNTIL 03Z. BY WED...MODELS SHOW PSBL DRY SLOT TAKING PLACE ACROSS ERN CWA WITH WRAP AROUND TROWAL AIDING PCPN ACROSS THE WEST. TROWAL FEATURE SLOWLY ADVANCES EAST DURING DAY WITH ONLY LIGHT SHOWERS EXPECTED. WRF MODEL ALSO CONCURS WITH THIS SOLN. THURSDAY THERE IS A BIT OF DISAGREEMENT. THE GFS BRINGS WELL DEFINED 85H AND 7H TROWAL BACK ACROSS ERN SODAK WITH NOTABLE INCREASE IN LAYER RH. THERE IS ALSO SOME MINOR 85H-7H Q-VECTOR CONVERGENCE THAT TAKES PLACE. THE ETA KEEPS BROAD SUBSIDENCE IN PLACE WITH SFC HIGH PUSHING IN. EVEN THOUGH THE GFS HAS BEEN MOST CONSISTENT IN DYNAMICS...HAVE DECIDED TO KEEP THURSDAY DRY AND JUST RATCHET UP CLOUD COVER. TEMP WISE...BASICALLY LEFT WHAT WAS INHERITED CEPT FOR THURSDAY AND FRIDAY. PREFER THE WARMER ETA 85H TEMPS GIVEN PATTERN SO UPPED TEMPS THURSDAY AND FRIDAY A BIT MORE. .LONG TERM...SATURDAY THROUGH TUESDAY NO MAJOR CHANGES WITH THIS ISSUANCE OF EXTENDED GRIDS. THE PERIOD STARTS OFF WITH AN UPPER WAVE AND SURFACE COLD FRONT PUSHING THROUGH THE REGION. HAVE KEPT IN CHANCE OF SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM...BUT THINGS ARE STARTING TO LOOK DRIER. STILL LOOKS LIKE A STRONG SYSTEM...WITH SOME POTENTIAL. NORTHWEST FLOW ALOFT WILL DOMINATE THROUGH THE REST OF THE EXTENDED...WITH UPPER RIDGE AXIS APPROACHING FROM THE WEST. TEMPS COOL FOR SUNDAY BEHIND THE FRONT...AND THEN WARM UP FOR MONDAY AND TUESDAY. GENERALLY TEMPS WILL BE IN THE 70S. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && HINTZ/KNUTSVIG
Hazardous weather outlook, May 17, 5:54 AM CDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 554 AM CDT TUE MAY 17 2005 SDZ003>005-009-010-015>017-033>037-045-048-051-181052- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- 554 AM CDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ039-046-SDZ006>008-011-018>023-181052- BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL- ROBERTS-SPINK-TRAVERSE- 554 AM CDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MOHR
In the hours before
Local storm report, May 17, 6:37 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
637 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 10 SSW MURDO 43.76N 100.79W
05/17/2005 0.75 INCH JONES SD PUBLIC
&&
NWSLocal storm report, May 17, 7:02 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
702 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 15 SSE DRAPER 43.73N 100.42W
05/17/2005 0.75 INCH JONES SD PUBLIC
60 MPH WINDS
&&
JELSENLocal storm report, May 17, 7:33 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
733 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 17 W MISSION RIDGE 44.69N 101.14W
05/17/2005 0.75 INCH STANLEY SD PUBLIC
&&
RKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:28 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 32 min |
| May 17, 8:32 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 28 min |
| May 17, 8:54 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.